Loading ...
Sorry, an error occurred while loading the content.
 

Sudden hearing loss in patients with chronic hepatitis C treated with pegylated interferon/ribavirin.

Expand Messages
  • claudine intexas
    Am J Gastroenterol. 2004 May;99(5):873-7. Related Articles, Links Sudden hearing loss in patients with chronic hepatitis C treated with pegylated
    Message 1 of 1 , May 19, 2004
      Am J Gastroenterol. 2004 May;99(5):873-7. Related Articles, Links

      Sudden hearing loss in patients with chronic hepatitis C treated with
      pegylated interferon/ribavirin.

      Formann E, Stauber R, Denk DM, Jessner W, Zollner G, Munda-Steindl P,
      Gangl A, Ferenci P.

      Department of Internal Medicine IV, Gastroenterology and Hepatology,
      University of Vienna, Austria.

      BACKGROUND: Sudden hearing loss has been reported on standard
      interferon (IFN)-alpha2 therapy. This is the first report on the
      occurrence of sudden hearing loss in six cases of chronic hepatitis C
      in temporal relation to treatment with pegylated (PEG)-IFN alfa2a or
      b/ribavirin combination therapy. Three patients were treated in an
      ongoing randomized placebo-controlled trial comparing the addition of
      200 mg amantadine or placebo to the combination of 180 microg PEG-IFN
      alpha2a (PEGASYS((R)), Roche, Basel, CH)/wk and 1-1.2 g ribavirin/d
      (COPEGUS((R)), Roche, Nutley, USA) in de novo patients infected with
      HCV genotype 1. Sudden hearing loss and tinnitus developed on day 1
      and after 4, 23, 25, 36, and 40 wk of treatment, respectively.
      CONCLUSIONS: Sudden hearing loss may occur in about 1% of patients on
      PEG-IFN/ribavirin combination therapy. This rate was not different to
      that observed in an untreated population. Possible mechanisms
      involved include direct ototoxicity of IFN, autoimmunity, and
      hematological changes. In contrast to published cases on auditory
      disability due to standard IFN, hearing loss did not fully resolve
      after discontinuation of therapy with PEG-IFN. On the other hand,
      symptoms did not worsen on continued treatment. Therefore, the
      decision whether to continue or to stop the treatment when signs of
      ototoxicity appear is based on the clinical judgment of the treating
      physician.

      PMID: 15128353 [PubMed - in process]




      __________________________________
      Do you Yahoo!?
      Yahoo! Domains � Claim yours for only $14.70/year
      http://smallbusiness.promotions.yahoo.com/offer
    Your message has been successfully submitted and would be delivered to recipients shortly.